Psycho-Babble Medication Thread 1096094

Shown: posts 1 to 9 of 9. This is the beginning of the thread.

 

neuroleptic induced dysphoria

Posted by Christ_empowered on November 29, 2017, at 10:16:07

has anyone experienced this? Now that my abilify has been lowered to 20mgs/day, I'm beginning to wonder if my "depression" was exacerbated by an excessive dose of tranquilizer. Oh well. Live and learn.

The going assumption seems to be that excessive doses of the old drugs are bad and can indeed cause dysphoria, but the new drugs are helpful for mood and such.

I'm not so sure its quite that simple, so...have any of you had experiences with this?

Thanks. :-)

 

Re: neuroleptic induced dysphoria Christ_empowered

Posted by SLS on November 29, 2017, at 13:18:54

In reply to neuroleptic induced dysphoria, posted by Christ_empowered on November 29, 2017, at 10:16:07

> has anyone experienced this? Now that my abilify has been lowered to 20mgs/day, I'm beginning to wonder if my "depression" was exacerbated by an excessive dose of tranquilizer. Oh well. Live and learn.
>
> The going assumption seems to be that excessive doses of the old drugs are bad and can indeed cause dysphoria, but the new drugs are helpful for mood and such.
>
> I'm not so sure its quite that simple, so...have any of you had experiences with this?
>
> Thanks. :-)

I find Abilify to be phasic as an antidepressant for me.

5 mg/day = No improvement
10 mg/day = Mild improvement
15 mg/day = Maximal improvement
20 mg/day = Dysphoria

I repeated a taper and titration several times to determine this. This might possibly be explained by taking into account the behavior of Abilify as a partial agonist of dopamine receptors. You might want to investigate Saphris (asenapine). It has antidepressant effects without being a DA partial agonist. Another idea is to try Rexulti(brexpiprazole). Rexulti, like Abilify, is a DA partial agonist, but it is less potent at D3 receptors. Psychosis is probably generated in the striatum, where D2 receptors predominate. I'm thinking that D3 receptors in the nucleus accumbens and amygdala play a greater role in mood. The ratio of binding affinities of D3/D2 receptors is probably what is important. I'm also thinking that the relative binding affinities of these drugs to presynaptic versus postsynaptic receptors figures in here somewhere. The activity of the two partial agonists is dependent upon synaptic dopamine concentrations. The higher the concentration, the more the drugs function as antagonists. The more I think about it, the more I appreciate the complexity of how DA receptor partial agonists work to modulate DA circuitry.

Uses versus dosage:

Depression = Low dosage
Mania = Moderate dosage
Schizoid psychosis = High dosage

Have you ever tried Navane (thiothixene)? I'm curious as to how you reacted to it. Did it help in any way? If schizoid psychosis is a component of your condition, you might use one drug for the psychosis and another for negative symptoms or depression. You could avoid the need for high dosages of Abilify or switch from Abilify to Saphris. I have seen this strategy work before.


- Scott

 

Re: neuroleptic induced dysphoria

Posted by Christ_empowered on November 29, 2017, at 14:21:22

In reply to Re: neuroleptic induced dysphoria Christ_empowered, posted by SLS on November 29, 2017, at 13:18:54

hi, sls. thanks for your response.

id really like to keep it to 1 tranquilizer. I'm on 20mgs/Abilify right now. Not ideal, but much better than 30. I also take 1200/trileptal and 400/Wellbutrin (SR version).

hmmm...as much as I hate the thought, do you think a couple hundred milligrams Seroquel could get the job done? maybe to the point that I could drop the Trileptal?

cannot complain (too, too much). I'm sensitive to tranquilizers. A single dose of Haldol in a hospital scrambled my freshly electroshocked brain, plus it triggered akathisia. I was switched to risperidone, thank goodness.

do you think Seroquel xr and Wellbutrin would be a good combination? thing is...I actually usually sleep well, my anxiety and agitation levels aren't too bad, etc., but...at least w/ Seroquel, there'd be a built-in antidepressant effect, right? or not so much?

have you ever taken amoxapine, or known anyone who did? a former shrink brought it up once. I was already on the abilify, plus I didn't want to take a tca, but...yeah. now I kinda wonder...


anyway, thanks again for your reply.

 

Re: neuroleptic induced dysphoria

Posted by rjlockhart37 on November 30, 2017, at 0:17:20

In reply to Re: neuroleptic induced dysphoria Christ_empowered, posted by SLS on November 29, 2017, at 13:18:54

i'm glad you wrote this, i really don't have much deperessed feelings from zyprexa, but when i first started zprexa when i was giving to me at a psych hospital, i noticed all my thoughts slowed down, almost feeling like i went back to earlier time period, all the fire and dysphoria was elimindated, but i noticed for reason, lamotragine sometiems will cause mild dyphoria, it's a good medication, but when i was on 400mg i was dulled out, i mean i could function but it's like everything was not as exciting, and it's ironic because there's times when im very depressed and i take my night lamotragine, it pulls me out of the slump, but if in a fun mood and skippin around, lanotragine makes that go away, it mainly just keeps things at baseline with me. It's rescues me in dark depression, but if im hyped up and fun mood, it rbings it back to baseline. It helps me get things done, i've had sunny days and rainy days on lamictal

 

Re: neuroleptic induced dysphoria

Posted by Christ_empowered on November 30, 2017, at 1:24:05

In reply to Re: neuroleptic induced dysphoria, posted by rjlockhart37 on November 30, 2017, at 0:17:20

me again. I'm now off the lamictal. I was only one 100mgs/daily, but that in combination w/ the 1200mgs/trileptal was just...too, too much.

I kinda get where you're coming from w/ the lamictal. I think the anti-seizure drugs ("mood-stabilizers") in general can do that. Trileptal pushes my mood down a notch or so, but then again...I get bad agitation and hypomania, so I guess that's just the (off label) pills doing their job, right?

I just wonder...how many people with serious psych labels/diagnoses would do better with fewer meds, no meds, or more carefully selected meds?

oh well. thanks for your reply, btw.

 

Re: neuroleptic induced dysphoria Christ_empowered

Posted by beckett2 on November 30, 2017, at 4:52:46

In reply to Re: neuroleptic induced dysphoria, posted by Christ_empowered on November 30, 2017, at 1:24:05

Have you tried Rexulti?You likely have. My concern would be to leave enough of a mood 'safety net'

 

Re: neuroleptic induced dysphoria

Posted by Christ_empowered on November 30, 2017, at 5:03:09

In reply to Re: neuroleptic induced dysphoria Christ_empowered, posted by beckett2 on November 30, 2017, at 4:52:46

thanks for the suggestion. I think I'd like to stick w/ Abilify. I had some 30mgs tablets left over, so I took that one yesterday and today. I also have low dose risperidone and gabapentin, and I've been popping those to chase the agitation and such.

is rexulti the one that can cause prolactin levels to go way up?

ugh. psych drugs. at least its modern pharmaceuticals.

again, thanks for the suggestion. I hope things are getting better in your world.

 

Re: neuroleptic induced dysphoria

Posted by linkadge on December 3, 2017, at 19:25:21

In reply to Re: neuroleptic induced dysphoria, posted by Christ_empowered on November 30, 2017, at 5:03:09

Any experience with cariprazine?

This agent has d2/d3 partial agonist activity.


Linkadge

 

Re: neuroleptic induced dysphoria

Posted by SLS on December 3, 2017, at 20:39:28

In reply to Re: neuroleptic induced dysphoria, posted by linkadge on December 3, 2017, at 19:25:21

> Any experience with cariprazine?
>
> This agent has d2/d3 partial agonist activity.
>
>
> Linkadge

I reacted badly to cariprazine (Vraylar). I had looked forward to trying this drug for quite awhile because of its high D3/D2 binding ratio. Unfortunately, it produced profound dysphoria almost immediately. I elected to discontinue the drug at that point because I was unwilling to take the chance that the dysphoria would persist. The active metabolite of cariprazine (didesmethylcariprazine) has a half-life of 2-3 weeks. That's just too long to hope that a hellish side effect will disappear on its own. It would take months for the drug to leave the body once therapeutic levels are reached.

What do you think of brexpiprazole (Rexulti)? Its D3/D2 binding ratio is less than that of Abilify. Perhaps it is less liable to produce dysphoria. I don't know. I feel better on Abilify than I did on Rexulti.

There has to be a better way.

I am doing better since reducing the dosage of prazosin from 30 mg/day to 15 mg/day. I'm not sure where I'll end up, though. The higher dosage promoted dysphoria and cognitive impairments. It took me awhile to realize that the dysphoria produced was not the same thing as the original depression. Sometimes, these things creep up on you so gradually that you don't recognize them as being side effects.


- Scott


This is the end of the thread.


Show another thread

URL of post in thread:


Psycho-Babble Medication | Extras | FAQ


[dr. bob] Dr. Bob is Robert Hsiung, MD, bob@dr-bob.org

Script revised: February 4, 2008
URL: http://www.dr-bob.org/cgi-bin/pb/mget.pl
Copyright 2006-17 Robert Hsiung.
Owned and operated by Dr. Bob LLC and not the University of Chicago.